Computing Minimum Geodetic Sets of Proper Interval Graphs

  • Tınaz Ekim
  • Aysel Erey
  • Pinar Heggernes
  • Pim van ’t Hof
  • Daniel Meister
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7256)


We show that the geodetic number of proper interval graphs can be computed in polynomial time. This problem is \(\mbox{\rm NP}\)-hard on chordal graphs and on bipartite weakly chordal graphs. Only an upper bound on the geodetic number of proper interval graphs has been known prior to our result.


Polynomial Time Bipartite Graph Input Graph Chordal Graph Vertex Pair 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bertossi, A.A.: Dominating sets for split and bipartite graphs. Information Processing Letters 19, 37–40 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Brandstädt, A., Le, V.B., Spinrad, J.: Graph Classes: A Survey. SIAM Monographs on Discrete Mathematics and Applications (1999)Google Scholar
  3. 3.
    Buckley, F., Harary, F.: Geodetic games for graphs. Questiones Mathematicae 8, 321–334 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Corneil, D.G., Kim, H., Natarajan, S., Olariu, S., Sprague, A.P.: Simple linear time recognition of unit interval graphs. Information Processing Letters 55, 99–104 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Dewdney, A.K.: Fast Turing reductions between problems in NP. Technical Report 71, Department of Computer Science, University of Western Ontario (1981)Google Scholar
  6. 6.
    Dourado, M.C., Gimbel, J.G., Kratochvíl, J., Protti, F., Szwarcfiter, J.L.: On the computation of the hull number of a graph. Discrete Mathematics 309, 5668–5674 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Dourado, M.C., Protti, F., Rautenbach, D., Szwarcfiter, J.L.: Some remarks on the geodetic number of a graph. Discrete Mathematics 310, 832–837 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Farber, M., Jamison, R.E.: Convexity in graphs and hypergraphs. SIAM Journal on Algebraic and Discrete Methods 7, 433–442 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Gerstel, O., Zaks, S.: A new characterization of tree medians with applications to distributed sorting. Networks 24, 23–29 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Annals of Discrete Mathematics, vol. 57. Elsevier (2004)Google Scholar
  11. 11.
    Harary, F., Loukakis, E., Tsouros, C.: The geodetic number of a graph. Mathematical Computation Modelling 17, 89–95 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Haynes, T.W., Henning, M.A., Tiller, C.: Geodetic achievement and avoidance games for graphs. Quaestiones Mathematicae 26, 389–397 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Hernandoa, C., Jiang, T., Mora, M., Pelayo, I.M., Seara, C.: On the Steiner, geodetic and hull numbers of graphs. Discrete Mathematics 293, 139–154 (2005)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Kang, A.N.C., Ault, D.A.: Some properties of a centroid of a free tree. Information Processing Letters 4, 18–20 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Looges, P.J., Olariu, S.: Optimal greedy algorithms for indifference graphs. Computers & Mathematics with Applications 25, 15–25 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Mitchell, S.L.: Another characterization of the centroid of a tree. Discrete Mathematics 24, 277–280 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Necásková, M.: A note on the achievement geodetic games. Quaestiones Mathematicae 12, 115–119 (1988)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Pandu Rangan, C., Parthasarathy, K.R., Prakash, V.: On the g-centroidal problem in special classes of perfect graphs. Ars Combinatoria 50, 267–278 (1998)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Prakash, V.: An Efficient g-centroid Location Algorithm for Cographs. International Journal of Mathematics and Mathematical Sciences 9, 1405–1413 (2005)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Roberts, F.S.: Indifference graphs. In: Harary, F. (ed.) Proof Techniques in Graph Theory, pp. 139–146. Academic Press (1969)Google Scholar
  21. 21.
    Spinrad, J., Brandstädt, A., Stewart, L.: Bipartite permutation graphs. Discrete Applied Mathematics 18, 279–292 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Veeraraghavan, P.: Application of g-convexity in mobile ad hoc networks. In: Proceedings of CITA 2009, pp. 33–38 (2009)Google Scholar
  23. 23.
    Wang, F.H., Wang, Y.L., Chang, J.M.: The lower and upper forcing geodetic numbers of block-cactus graphs. European Journal of Operational Research 175, 238–245 (2006)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Tınaz Ekim
    • 1
  • Aysel Erey
    • 1
  • Pinar Heggernes
    • 2
  • Pim van ’t Hof
    • 2
  • Daniel Meister
    • 3
  1. 1.Boğaziçi UniversityIstanbulTurkey
  2. 2.University of BergenNorway
  3. 3.University of TrierGermany

Personalised recommendations